High Wind, Parmer
- When
- March 12, 6:15 PM CST
- Where
- Parmer forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.530, -102.784 (the zone’s center; the record gives no point)
Scattered high based showers and virga moved northeast across the southwest Panhandle early this evening accompanied by high wind gusts and thick blowing dust at times. One shower produced a severe wind gust of 60 mph near Friona by a Texas Tech University West Texas mesonet station.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Scattered high based showers and virga moved northeast across the southwest Panhandle early this evening accompanied by high wind gusts and thick blowing dust at times. One shower produced a severe wind gust of 60 mph near Friona by a Texas Tech University West Texas mesonet station. However, no damage was reported from the Friona Police Department.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 12, 5:40 PM CST, 35 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE LUBBOCK TX 540 PM CST SAT MAR 12 2016 .AVIATION... VFR CONDITIONS WILL REMAIN IN PLACE AT KLBB AND KPVW WHILE KCDS WILL REMAIN BRIEFLY VFR. EXPECT TO SEE MVFR TO IFR CEILINGS FOR A SHORT WINDOW INTO TONIGHT AT KCDS WHERE LOW-LEVEL MOISTURE REMAINS IN PLACE. THIS WILL CLEAR OUT AS DRIER AIR MIXES IN FROM THE WEST EARLY SUNDAY MORNING. ALSO OCCURRING AT ALL THREE TAF SITE WILL BE A GRADUAL INCREASE IN WIND SPEEDS AS A STORM SYSTEM MOVES NORTH OF THE AREA. GUSTY WEST WIND WILL TRANSITION TO NORTHWEST BY SUNRISE AT ALL THREE TAF SITES BEFORE GRADUALLY DECREASING IN SPEED THROUGH THE DAY SUNDAY. JORDAN && .PREV DISCUSSION... /ISSUED 348 PM CST SAT MAR 12 2016/ SHORT TERM... THE UA LOW WHICH BROUGHT RECORD-BREAKING RAINFALL AMOUNTS TO SOME OF THE GULF STATES THE LAST SEVERAL DAYS...IS FINALLY WEAKENING WHILST SHIFTING NE ACROSS NERN TX LATE THIS AFTN...AND WILL BE ACROSS SWRN AR BY THIS EVENING. LOOKING CLOSER TO HOME...THIS MORNING GOT OFF TO A FOGGY AND CLOUDY START BUT LATE THIS AFTN...CLEARING SKIES AND BREEZY S-SW SFC WINDS COURTESY OF A DEEPENING SFC LEE TROUGH IN RESPONSE TO AN APPROACHING SHORTWAVE TROUGH...HAS LED TO HIGHS IN THE MID TO UPPER 60S TO LOWER 70S ACROSS THE SOUTH PLAINS. HOWEVER ACROSS THE ROLLING PLAINS...THE STUBBORN STRATUS DECK HAS KEPT TEMPS IN THE LOWER 60S...BUT CLEARING SKIES WILL OCCUR THERE LATER THIS EVENING. THE BREEZY SW SFC WINDS /15-20 MPH/ PARTICULARLY ACROSS THE FAR WRN ZONES NEAR THE TX/NM BORDER HAS AIDED IN THE INFILTRATION OF DRIER CONDITIONS...WITH TTU MESONET SITES REPORTING RELATIVE HUMIDITY VALUES HAVING DROPPED INTO THE 20-35 PERCENT ACROSS THE SAID AREA. THE BREEZY...DRY AND WARM CONDITIONS MAY LEAD TO A BRIEF PERIOD OF MARGINAL FIRE WEATHER CONDITIONS ACROSS THE WRN ZONES...BUT CONCERNS WILL COMMENCE TO DECLINE AOA SUNSET AS WIND SPEEDS EASE A BIT...TEMPS DECLINE AND HUMIDITIES RISE. FOR ADDITIONAL INFORMATION PLEASE REFER TO THE FIRE WEATHER DISCUSSION BELOW. BRIEFLY MENTIONED ABOVE...RIGHT ON THE HEELS OF THE DEPARTING TX UA LOW...WILL BE A COMPACT BUT POTENT SHORTWAVE TROUGH THAT IS PROGGED TO QUICKLY MOVE ACROSS THE SRN TX PANHANDLE LATE THIS EVENING/EARLY TONIGHT. THIS DISTURBANCE WILL USHER IN A PACIFIC FRONT THAT WILL INCREASE WINDS INTO THE 15-25 MPH RANGE /ESPECIALLY ON THE CAPROCK/ COURTESY OF A TIGHTENED SFC PRESSURE GRADIENT. THUS...OVERNIGHT TEMPS LOOKS TO BE RELATIVELY MILD /40S AND 50S/ DUE TO THE WELL MIXED BL. MODEL SOLUTIONS CONTINUE TO HINT AT LIGHT SHOWERS OR THUNDERSTORMS THAT COULD NEAR THE SERN TX PANHANDLE OVERNIGHT...IN ASSOCIATION WITH THE UA DISTURBANCE...THOUGH NOT SURE IF ANY OF THE MID-LEVEL MOISTURE WILL GET WRUNG OUT AND MAKE IT TO THE SFC GIVEN DRY LOW LEVELS /PWATS LESS THAN 0.80 INCHES/. MID-LEVEL CLOUDINESS WILL LIKELY BE THE RULE. W-NW SFC WIND SPEEDS WILL GRADUALLY DECLINE THROUGHOUT THE DAY TOMORROW AS THE UA DISTURBANCE EXITS THE REGION AND THE PRESSURE GRADIENT RELAXES. SHOULD SEE SPEEDS OF 15-25 MPH LATE MORNING-AFTN AND DROPPING OFF TO 10-15 MPH BY SUNSET. THIS DOWNSLOPE WIND COMPONENT COUPLED WITH PLENTY OF INSOLATION AND AN UPTICK IN 850 MB TEMPS WILL RESULT IN HIGHS AVERAGING SOME 12-15 DEGREES ABOVE NORMAL. WARM...DRY AND BREEZY CONDITIONS MAY ONCE AGAIN ENCOURAGE ELEVATED FIRE WEATHER CONDITIONS...PARTICULARLY ACROSS THE FAR WRN AND SWRN ZONES WHERE THE DRIEST CONDITIONS WILL RESIDE. LONG TERM... DRY AND BREEZY CONDITIONS WILL STAY WITH US INTO EARLY NEXT WEEK AS A BROAD RIDGE DEVELOPS ALONG THE WEST COAST WITH PACIFIC SHORTWAVE ENERGY MOVING THROUGH THE CENTRAL AND NORTHERN PLAINS. A LEE SURFACE TROUGH WILL DEVELOP AHEAD OF THE FIRST PIECE OF ENERGY ON MON HELPING TIGHTEN THE SFC GRADIENT AND SUPPORT BREEZY TO WINDY CONDITIONS. A STRONG THERMAL RIDGE WILL ALSO PUSH INTO W TX MAKING WAY FOR TEMPS TO SOAR SOME 15-20 DEGREES ABOVE NORMAL. THE COMBINATION OF THIS AND A SECOND DAY OF FULL DRYING OF FUELS WITH LITTLE OVERNIGHT MOISTENING WILL BOOST WILDFIRE CONCERNS...SEE DISCUSSION BELOW FOR FULL REPORT. CONDITIONS WILL IMPROVE SOME ON TUE AS SLIGHTLY COOLER TEMPS OCCUR WITH AN INCREASE IN MID AND HIGH LEVEL MOISTURE ASSOCIATED WITH A SHORTWAVE DIGGING INTO THE OK PNHDL LATE IN THE DAY. THIS FEATURE WILL BE ACCOMPANIED BY A MUCH BROADER AND COOLER SURFACE HIGH PRESSURE SYSTEM THAT WILL THEN BUILD INTO THE AREA THROUGH THE DAY THU. AFTERNOON TEMPERATURES ON WED AND THU WILL DROP BACK TO NEAR NORMAL LEVELS BEHIND THE FRONT. A MORE POTENT STORM SYSTEM WILL DROP INTO THE AREA ON FRI AS THE RIDGE ALONG THE WEST COAST AMPLIFIES. AT THE SAME TIME SOME SUBTROPICAL MOISTURE MAY GET ENTRAINED INTO THE MIX AS A SOUTHERN STREAM WAVE CROSSES BAJA. SOME LOW LEVEL MOISTURE RETURN WILL ALSO BE UNDERWAY THOUGH THE TIMING AND TRAJECTORY OF THE MOISTURE AND THE TRACK OF THE UPPER LEVEL SYSTEM DO NOT PROVIDE A FAVORABLE PATTERN FOR SIGNIFICANT PRECIPITATION. MODEL BLENDS HOWEVER DID COME IN WITH HIGHER POPS FOR LATE THU INTO FRI...LARGELY DUE TO THE SLOWER AND MUCH WETTER ECMWF WHICH EVEN HAS A SEMBLANCE OF A TRIPLE POINT. INCREASED POPS THU NIGHT INTO FRI NIGHT AS A RESULT. COLD CORE OF SYSTEM AS IT PASSES OVER BASED ON THE GFS OR THE COLDER SOLUTION OF A STRONGER SHOT OF CONTINENTAL POLAR AIR FROM ECMWF BOTH INDICATE A PHASE CHANGE IN PRECIPITATION FRI EVENING INTO FRI NIGHT WITH SUBFREEZING LOWS A POTENTIAL. FIRE WEATHER... DEEPENING SFC LEE TROUGHING HAS PROMOTED BREEZY SOUTH TO SOUTHWEST 20-FOOT WIND SPEEDS ON THE ORDER OF 15-20 MPH ACROSS THE FAR WRN SOUTH PLAINS NEAR THE TEXAS AND NEW MEXICO BORDER LATE THIS AFTN. WITH TEMPS HAVING WARMED INTO THE LOWER 70S...RELATIVE HUMIDITY VALUES HAVE DROPPED INTO THE 20-35 PERCENT RANGE ACROSS THE AFOREMENTIONED AREA. THESE WARM...BREEZY AND RELATIVELY DRY CONDITIONS MAY LEAD TO A BRIEF PERIOD OF MARGINAL FIRE WEATHER CONDITIONS. HOWEVER...THE BREEZIEST CONDITIONS ARE ANTICIPATED AROUND SUNSET...DURING WHICH TIME TEMPS WILL COMMENCE TO DECLINE AND HUMIDITIES WILL SLOWLY IMPROVE. AS SUCH...HAVE OPTED TO NOT ISSUE ANY ADDITIONAL FIRE WEATHER HIGHLIGHTS. BREEZY WEST TO NORTHWEST WIND SPEEDS OF 15-20 MPH WILL MAKE A RETURN TOMORROW AFTN...PARTICULARLY ACROSS THE SOUTHWEST SOUTH PLAINS. TEMPS WARMING TO 12-15 DEGREES ABOVE NORMAL COUPLED WITH HUMIDITIES FALLING TO 15-20 PERCENT WILL RESULT IN AN ELEVATED TO PERHAPS LOW- END CRITICAL FIRE WEATHER THREAT. A FIRE WEATHER HIGHLIGHT /FIRE DANGER STATEMENT OR SOMETHING ELSE/ MAY BE WARRANTED. LOW END CRITICAL FIRE WEATHER CONDITIONS WILL LIKELY PERSIST INTO MONDAY AS SURFACE TEMPERATURES SOAR INTO THE 80S. LOW RH VALUES IN THE 10-15 PERCENT RANGE WILL LIKELY OVERLAP WITH A BELT OF STRONGER WINDS ACROSS THE SOUTHERN PANHANDLE AND NORTHERN SOUTH PLAINS WITH SPEEDS AOA 20KT AT THE 20FT LEVEL. SOME HIGH CLOUDS MAY BE PRESENT DURING PEAK HEATING TO LIMIT MIXING SOME. GREATEST THREAT ATTM APPEARS TO BE ACROSS WESTERN SOUTH PLAINS AND SOUTHWEST PANHANDLE WHERE DRIEST SURFACE AIR WILL BE. && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 14/93/14
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 258 PM CST SAT MAR 12 2016 TXZ021>044-132100- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 258 PM CST SAT MAR 12 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH PLAINS...ROLLING PLAINS AND THE FAR SOUTHERN TEXAS PANHANDLE. .DAY ONE...THIS AFTERNOON AND TONIGHT A PERIOD OF ELEVATED TO BRIEFLY LOW END CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE ACROSS THE WEST SOUTH PLAINS LATE THIS AFTERNOON INTO EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ELEVATED TO LOW END CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE ACROSS THE WEST AND SOUTHWEST SOUTH PLAINS ON SUNDAY...AND MUCH OF THE AREA ON MONDAY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, March 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 614763.